Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Minor keratolytic winter erythema, red blotch inside leg. Suggest ointment?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
My own diagnosed minor keratolytic winter erythema symptoms appeared at age 20 and disappeared at age 40 with some tablets (I forget which). Now my 10 year old daughter has just started the same thing, and normal rash ointment is not working over the past 3 months now. (At least, it LOOKS the same as I had; one red blotch on the inside of each of her legs, symetrically opposite). Assume it is the same. Is there a cheap and effective ointment (or tablets) to treat it? I need to buy it in Australia, so a brand name as well as active ingredient name is required please. Thanks.
Posted Fri, 20 Apr 2012 in Skin Hair and Nails
Answered by Dr. Bharat Chawda 3 hours later

Thank you for the query.

You have described well but I would like to know few things which would help me in suggesting you better:
1) Does the lesion itch?
2) Do you see any scaling over the lesion?

It doesn't seems to be a winter rash or a keratolytic rash. The possibility of a fungal rash seems more likely.

I am afraid, I may not be able to prescribe you scheduled drugs like creams, as it would be unethical and inappropriate to prescribe you without doing a proper clinical examination(which can be done only in person).

We can give only our expert opinions and guide you in course of your treatment. Its just like giving a second opinion.

But yes, I can suggest the ingredient required.

Before I do so, please reply back with the above answers as this will help me in answering you better.

Awaiting for your reply


Dr.Bharat Chawda.
Above answer was peer-reviewed by
Follow-up: Minor keratolytic winter erythema, red blotch inside leg. Suggest ointment? 9 hours later
Hello Dr Chawda

I'm impressed! I think you are correct, hers is different from mine now I ask those questions. (1) Yes hers does itch; and (2) No there is no scaling. (3) It burns painfully after she has a hot shower. (4) There is no "pattern" to be seen, just totally random bumps.

My wife says we have not tried any fungal creams yet, and we have also booked to see a normal local GP next week. So thanks for that.

Just to keep for my own records though, might I still ask you what the active ingredient is for keratolytic winter erythema?

Answered by Dr. Bharat Chawda 8 hours later

Thank you for the reply,

Since it's itchy and red the possibility of fungal infection seems to be more .The condition is medically know as Tinea corporis.She would require a anti fungal cream for that or even a oral antifungal tablet(if she has multiple patches).

Also please keep the area dry and avoid wearing tight clothes .Moisture would aggravate the problem.

I would suggest that you consult a dermatologist instead of a GP.

A dermatologist would be very specific in his treatment part .In case you don't find a dermatologist ,then please discuss with your GP about the possibility of a fungal infection .

A usual consensus with a GP would be use of a combination cream(steroid plus antifungal) .I would advise you to avoid use of a steroid cream from beginning .Start with a plain anti-fungal cream first for at-least 2 weeks and see the response.

A steroid combination cream would change the actual picture of the lesion and make it difficult to diagnose further,that's called as incognito.

Now for your question regarding keratolytic winter erythema,I would advise a regular use of a moisturizer first .

If this doesn't help then a mild steroid cream can be added for few weeks .And to maintain yourself always use a moisturizing soap during bath or washing hands.

Hope this answers your query. In case of any doubts, I am available for the follow ups.

Wish you good health.

Dr.Bharat Chawda
Above answer was peer-reviewed by
Follow-up: Minor keratolytic winter erythema, red blotch inside leg. Suggest ointment? 43 minutes later
Hello Dr Chawda

Thank you for the response, we will do as suggested.

Re the keratolytic winter erythema, I remember that after some months of searching I eventually found a tablet I was to take (quite expensive and exotic as I recall it about 8 years ago). I had tried the steroid cream but it did not clear it, simply "kept it under control" as it were. I took the Internet paper to my Dermatologist at the time, and he prescribed something with that active ingredient. Anyway, I took these specific tablets for 5 days, it cleared very rapidly (within those same 5 days) and has never returned in 8 years.

Now I have changed countries since then and have long since lost contact with that Dermatologist (can't even recall his name I'm sad to say as I only dealt with him over this one issue and it worked).

I'm really trying to find the name of that active ingredient again, and it was not steroids. Nothing else XXXXXXX to mind?

Kind regards
Answered by Dr. Bharat Chawda 8 hours later

Thanks for writing back,

Nothing much I can say about the medicine, but was it is a retinoid (isotretinoin or acitretin ) ,a molecule which is given for various keratolytic disorders. Another medicine which strikes my mind is methotrexate which is specifically given for psoriasis. Sorry, but I can not help you much in this.

Anyway do let me know how your daughter responded to the treatment.

All the best.

Dr.Bharat chawda
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor